Arizona, 2012Flash Flood in Arizona, July 22, 2012
July 22, 2012 · NWS TWC · 1 event in 1 county or zone
75 inches of precipitable water contributed to the development of thunderstorms across much of southeast Arizona. Some storms produced very heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very moist air with around 1.75 inches of precipitable water contributed to the development of thunderstorms across much of southeast Arizona. Some storms produced very heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 22, 2:15 PM MST, 15 minutes earlier.
Area forecast discussion, Jul 22, 2:15 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST SUN JUL 22 2012
.SYNOPSIS...PLENTY OF MOISTURE FOR MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS THIS WEEK. SOME THUNDERSTORMS WILL
GENERATE HEAVY RAINFALL.
&&
.DISCUSSION...EVEN WETTER TODAY WITH PRECIPITABLE WATER VALUES NEAR
1.7 (ABOUT 150 PERCENT OF NORMAL) AND SURFACE DEWPTS IN THE 60S.
INITIAL MODEST COMPLEX DEVELOPMENT OVER SANTA CRUZ COUNTY SENT
OUTFLOWS INTO EASTERN PIMA AND NOW INTO PINAL. CONVECTION CONTINUES
ALONG PERIPHERY OF EARLIER COMPLEX AND OUTFLOW ACTIVITY.
STILL PLENTY OF MOISTURE AROUND THE NEXT FEW DAYS BUT WE BEGIN TO
LOSE THE INFLUENCE OF THE INVERTED TROUGH FOR FOCUS. SHOULD STILL BE
FAIRLY BUSY THROUGH AT LEAST TUESDAY OR WEDNESDAY BEFORE THE HIGH
CENTER RECONSOLIDATES INTO A LESS FAVORABLE POSITION FOR LARGE SCALE
FLOW. AS IT SHIFTS INTO SOUTHERN NEVADA AND AND NORTHWEST ARIZONA
THE RESULTING NORTHEASTERLY FLOW MY DRAW IN LESS MOISTURE FROM
PORTIONS OF NEW MEXICO BY THURSDAY. TEMPORARY AND BRIEF...AS THE
RIDGE REASSERTS ITSELF EAST OF THE AREA WE SHOULD GET BUSY AGAIN BY
FRIDAY OR SATURDAY.
&&
.AVIATION...SCT-NMRS TSRA THRU 23/06Z THEN ISOLD -TSRA/-SHRA 06Z-18Z
MONDAY. SCT-NMRS TSRA AGAIN MONDAY AFTERNOON. IFR CIGS AND VSBYS IN
TSRA DUE HEAVY RAIN. WIND GUSTS APPROACHING 45 KTS WITH THE
STRONGEST TSRA. OTHERWISE...VFR CONDITIONS AND SURFACE WIND
GENERALLY LESS THAN 10 KTS THRU MONDAY AFTERNOON OR 24/00Z. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...A WET PATTERN IS EXPECTED TO CONTINUE THROUGH NEXT
WEEKEND WITH SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
FORECAST EACH DAY.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 22, 9:36 AM MST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
936 AM MST SUN JUL 22 2012
AZZ501>515-231645-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
936 AM MST SUN JUL 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
EXPECT NUMEROUS MOUNTAIN TO SCATTERED VALLEY SHOWERS AND
THUNDERSTORMS AGAIN TODAY. SOME STORMS WILL GENERATE HEAVY RAIN
WITH FLASH FLOODING POSSIBLE. THE STRONGEST STORMS MAY GENERATE
WIND GUSTS TO 50 MPH AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE COMING WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
In the hours before
Local storm report, Jul 22, 9:57 AM MST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TUCSON AZ
957 AM MST SUN JUL 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG 3 NNW SAHUARITA 31.99N 110.97W
07/21/2012 PIMA AZ BROADCAST MEDIA
TREE DOWNED...TIME ESTIMATED FROM RADAR
0231 PM TSTM WND DMG 3 ESE TUCSON 32.23N 110.90W
07/21/2012 PIMA AZ TRAINED SPOTTER
SEVERAL 4 INCH TREE LIMBS DOWN
0235 PM TSTM WND DMG 4 SE CATALINA FOOTHILLS 32.26N 110.84W
07/21/2012 PIMA AZ BROADCAST MEDIA
E SHORELINE DRIVE AND N SABINO CANYON ROAD...TIME
ESTIMATED FROM RADAR
&&
EVENT NUMBER TWC1200035 TWC1200036 TWC1200037
KDSpecial weather statement, Jul 22, 11:44 AM MST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1144 AM MST SUN JUL 22 2012
AZZ503-507-513-221915-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
1144 AM MST SUN JUL 22 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ COUNTY
UNTIL 1215 PM MST...
AT 1140 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SONOITA...MOVING NORTH AT 5 TO 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF
NORTHEASTERN SANTA CRUZ COUNTY.
LAT...LON 3173 11078 3173 11051 3164 11051 3162 11073
TIME...MOT...LOC 1844Z 165DEG 6KT 3170 11065
MEYER
Special weather statement, Jul 22, 12:27 PM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1227 PM MST SUN JUL 22 2012
AZZ505-506-222015-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
1227 PM MST SUN JUL 22 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 115 PM
MST...
AT 1220 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 17 MILES NORTHWEST OF ORACLE...OR 22 MILES
SOUTHEAST OF FLORENCE...MOVING NORTHWEST AT 5 TO 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
PINAL COUNTY.
LAT...LON 3289 11131 3309 11098 3274 11087 3268 11107
TIME...MOT...LOC 1926Z 156DEG 6KT 3280 11101
MEYER
Special weather statement, Jul 22, 12:40 PM MST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1240 PM MST SUN JUL 22 2012
AZZ504-222030-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
1240 PM MST SUN JUL 22 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 130 PM
MST...
AT 1236 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SAHUARITA...OR 9 MILES NORTHEAST OF GREEN
VALLEY...MOVING NORTHWEST AT 5 TO 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...SAHUARITA AND SAN XAVIER.
LAT...LON 3210 11118 3213 11071 3191 11077 3183 11096
TIME...MOT...LOC 1940Z 153DEG 6KT 3195 11091
Special weather statement, Jul 22, 1:36 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
136 PM MST SUN JUL 22 2012
AZZ501-502-222115-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY
INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ-
136 PM MST SUN JUL 22 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 215 PM
MST...
AT 135 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTH OF ORGAN PIPE NATIONAL MONUMENT...
OR 53 MILES WEST OF SELLS. THIS STORM WAS NEARLY STATIONARY.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN WHICH MAY CAUSED REDUCED VISIBILITY ON ROADWAYS.
AREAS AFFECTED BY THIS STORM INCLUDE...ORGAN PIPE NATIONAL MONUMENT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3198 11313 3229 11313 3229 11266 3187 11273
TIME...MOT...LOC 2036Z 097DEG 2KT 3212 11276
KD
Flash Flood, Pima
- When
- July 22, 2:30 PM MST to 3:15 PM MST
- Where
- Pima County, 3.16 mi WNW of Kuakatch to 9.19 mi SW of Why
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 32.144, -112.681
Flash flooding forced the closure of Highway 85 between Why and Organ Pipe National Monument.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 22 to 27, 201275 injured · 29 events
- Damaging Winds in Georgia, July 22 to 26, 2012$55,000 · 55 kt wind · 26 events
- Damaging Wind in South Dakota, July 22, 20121 injured · $60,000 · 70 kt wind · 1 event
- Wildfire in Iowa, July 22, 20121 injured · $40,000 · 1 event
- Lightning Strike in Florida, July 22, 2012$40,000 · 1 event
- Excessive Heat in Illinois, July 22 to 27, 201217 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 22, 201210 events
- Excessive Heat in Kansas, July 22 to 25, 201210 events
- Hail and Damaging Winds in North Dakota, July 22, 2012$7,000 · 1.75 in hail · 10 events
- Damaging Wind in Montana, July 22, 2012$15,000 · 52 kt wind · 1 event
- Hail in North Carolina, July 22, 20121.25 in hail · 9 events
- Hail in North Dakota, July 22, 20122 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404555.